Popular Heartburn Medications Double The Risk Of Gastroenteritis

Table of contents:

Popular Heartburn Medications Double The Risk Of Gastroenteritis
Popular Heartburn Medications Double The Risk Of Gastroenteritis
Anonim

Popular heartburn medications double the risk of gastroenteritis

Long-term use of proton pump inhibitors can almost double the risk of developing viral gastroenteritis. However, the overall risk of the disease remains relatively low - about 1.3%.

Popular heartburn medications double the risk of gastroenteritis
Popular heartburn medications double the risk of gastroenteritis

Photo: CC BY-SA 4.0 /

Long-term use of popular drugs for heartburn and diseases accompanied by high acidity of gastric juice can increase the risk of developing viral gastroenteritis by almost 2 times. A study showing this was published by French scientists in the JAMA Network Open.

One in 153 people treated with proton pump inhibitors (PPIs) can be expected to develop gastroenteritis, according to scientific work.

PPIs are common medications given to reduce the production of hydrochloric acid in the stomach. But a decrease in acidity can lead to an increased susceptibility to intestinal infections.

These drugs (famotidine, ranitidine) are generally considered safe. However, previous studies have shown a link between long-term use and side effects such as osteoporosis, vitamin B12 deficiency, and certain infections, including Clostridium difficile.

In a new study, scientists from the Sorbonne analyzed a large database of drug sales by pharmacies during the winter 2015-2016. The covered pharmacies served about 30% of the French population.

The study analyzed data on 233596 patients who received PPIs and 626887 who did not. Scientists found that at least one case of viral gastroenteritis was registered in 3131 people from the first group and in 4327 from the second.

After taking into account comorbidities, gender, age, and other data about study participants, they found a significant association between PPI use and acute gastroenteritis.

The risk of a viral infection almost doubled (increased by about 80%) in people aged 45 who were taking the drugs. However, their overall risk of viral gastroenteritis remained relatively low - 1.3%.

In an editorial in the same journal, scientists emphasize that physicians should prescribe PPIs when possible, the likelihood of side effects can be minimized.

Popular by topic